Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 8, 2018Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2018, 4:55 PM CDT for Shelby County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 4:55 PM CDT (21:55 UTC)
Expired
Aug 8, 2018, 5:30 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:28 PM CDTHAIL 0.881 Wsw Moody, ALLOTS OF NICKEL SIZE HAIL AND A FEW TREE LIMBS BLOWN DOWN IN MOODY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS84 KBMX 082155
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT WED AUG 8 2018
 
ALZ024>026-082230-
Jefferson AL-Shelby AL-St. Clair AL-
455 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leeds to Birmingham to Lipscomb. Movement was
east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Irondale,
Leeds, Moody, Fairfield, Chelsea, Fultondale, Center Point, Tarrant
and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8633 3339 8651 3317 8687 3322 8703
      3325 8703 3325 8706 3328 8707 3328 8709
      3329 8709 3329 8713 3331 8713 3359 8684
      3365 8651
TIME...MOT...LOC 2155Z 272DEG 13KT 3357 8655 3355 8676 3342 8693 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:29 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 8, 12:29 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1229 PM CDT Wed Aug 8 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Overnight synoptic observations continued to show an upper-level
trough axis extending from Lake Superior down through the
Mississippi River Valley. This trough has been gradually
deteriorating the upper ridge over the southeastern CONUS as the
stronger ridge in the west continues amplification northward, though
remnant anticyclonic flow aloft lingers over central Alabama per
GOES-16 water vapor imagery. Obs also showed ongoing convective
activity, possibly enhanced by a 30kt LLJ, along a rather diffuse
surface front positioned across the Ohio Valley with a general east
to southeast trend. This frontal boundary should continue slow
forward progress but will remain to our north throughout the day.
Outflow from more vigorous thunderstorms ahead of a H7 shortwave
trough in Arkansas can be observed moving eastward across western
TN, with its southern extent gradually approaching our northwestern
CWA by morning. MGM and other locations measuring rainfall yesterday
should see any fog clearing shortly after day break this morning.

Overall expectations for today will focus on thunderstorm
development along and ahead of the outflow/shortwave to our
northwest. With the frontal boundary lagging behind, OFBs/mesoscale
differential heating axes will dictate development of thunderstorms
as we remain south and downstream of the upper-level trough. This
being said, afternoon SBCAPE values should range from ~2,000-3,000
J/kg given observed soundings from the past couple of days and the
fact our overall low-level thermodynamics remain in place. Exact
thunderstorm timing/placement will depend on how convection behaves
once initiation occurs in the early afternoon and into peak diurnal
heating. Best confidence in showers and thunderstorms will remain in
the northern half of the CWA where better forcing/deep-layer
moisture will extend along and ahead of the frontal boundary where
PWs could approach 2.0". Though some merging could take place, as
well as stronger areas of convection developing cold pools,
thunderstorms are expected to remain sub-severe as mid-level lapse
rates range ~5.5 C/km and better wind shear resides farther north in
the Ohio Valley. Anticipating heavy rain, lightning, and high precip
rates as the biggest threats. Given what mid-level flow we have
(~15 kts at 500mb), convection should gradually propagate
southeastward from the northwest. With higher PoPs and general
cloud cover today, have gone with highs in the upper 80s/lower 90s
with the warmest temperatures in our southern counties where more
isolated precip is expected. As we head into the overnight hours,
thunderstorm re-development could take place in the northwest as
forcing associated with the front/upper trough remains.

40/Sizemore

.LONG TERM...
Thursday through Tuesday.

High rain chances will be the story for Thursday and Friday as an
upper-level trough moves eastward across the Lower Mississippi
Valley. Height falls and increasing upper-level support, coupled
with PWAT values around 2 inches, should result in several rounds
of convection that may continue into the overnight hours. Coverage
could become rather widespread, and rain chances have been
increased to around 70 percent for most of the forecast area.

Model agreement worsens on Saturday regarding the evolution of the
upper-level shortwave. There is the possibility of stronger
subsidence occurring in the wake of the trough, which may reduce
rain chances across the northern part of the CWA. Our forecast
currently indicates slightly higher rain chances across the
southern counties.

Models generally agree that a trough axis will develop from the
Ohio Valley southwestward into Texas for Sunday and Monday. A
series of small shortwaves may move across the Deep South, leading
to a continuation of above normal rain chances.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are prevailing at all sites early this afternoon
with only scattered cu developing in most locations. Scattered to
perhaps numerous showers and storms will continue to develop later
this afternoon and into the early evening across the northern half
of Central Alabama. Therefore, have added VCTS in for BHM, EET,
and TCL. With TSRA chances lower at MGM and TOI, have only gone
with VCSH at those sites through the rest of the day. Confidence
is high that we will not see much in the way of low cloud or fog
development overnight except in a few isolated spots. Surface
winds will remain light between 5 and 10 knots mainly from the
southwest.

56/GDG

&&

.FIRE WEATHER...

High relative humidity values will continue. Increasing rain
chances are expected through Friday. Morning fog and low clouds
will be possible in locations that receive afternoon and evening
rainfall. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  71  86  69 /  50  70  50  70  40
Anniston    72  88  71  87  70 /  50  70  50  70  40
Birmingham  73  89  73  87  72 /  50  70  50  70  40
Tuscaloosa  74  90  73  89  72 /  50  70  50  70  40
Calera      71  88  71  86  70 /  50  70  50  70  40
Auburn      72  88  72  87  72 /  50  50  40  70  40
Montgomery  74  91  74  89  73 /  40  60  40  70  40
Troy        73  91  73  89  73 /  30  50  30  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 8, 4:31 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
431 AM CDT Wed Aug 8 2018

ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
431 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 8, 3:05 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
305 PM CDT WED AUG 8 2018

ALZ020-082030-
Cherokee AL-
305 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 330
PM CDT...

At 304 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Sand Rock, or 8 miles northwest of Centre, moving
east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Leesburg,
Sand Rock, Gaylesville, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River Falls,
Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay
Resort, Broomtown, Waterhouse and Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Weiss, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3445 8550 3420 8545 3413 8583 3424 8583
      3424 8581 3426 8581 3426 8577 3436 8566
      3437 8563 3439 8562 3440 8563 3440 8561
      3444 8558 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2004Z 251DEG 22KT 3425 8575
Special weather statement, Aug 8, 3:36 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT WED AUG 8 2018

ALZ015-023-024-082100-
Walker AL-Jefferson AL-Tuscaloosa AL-
336 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...NORTH
CENTRAL TUSCALOOSA AND WEST CENTRAL JEFFERSON COUNTIES UNTIL 400 PM
CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bankhead Lock And Dam, or 17 miles northeast of Holt, moving east at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bankhead Lock And Dam, Tutwiler and Little Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 8742 3355 8745 3364 8716 3345 8708
TIME...MOT...LOC 2035Z 255DEG 27KT 3348 8738
Special weather statement, Aug 8, 3:52 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT WED AUG 8 2018

ALZ015-024-082115-
Walker AL-Jefferson AL-
352 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND WEST
CENTRAL JEFFERSON COUNTIES UNTIL 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 15 miles west of Hueytown, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasant Grove, Adamsville, Sylvan Springs, Mulga, Maytown, West
Jefferson, Gorgas Steam Plant, Concord, Quinton, Birmingport, Miller
Steam Plant, Tutwiler and Little Shoal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3369 8701 3347 8696 3344 8731 3346 8732
      3346 8734 3347 8734 3349 8733 3348 8729
      3350 8729 3350 8727 3351 8726 3352 8727
      3352 8732 3359 8732 3359 8735 3363 8734
TIME...MOT...LOC 2052Z 254DEG 26KT 3352 8724

05
Special weather statement, Aug 8, 4:10 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
410 PM CDT WED AUG 8 2018

ALZ015-024-082145-
Walker AL-Jefferson AL-
410 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gorgas to near West Jefferson to near Sylvan
Springs to near Oak Grove to near Bull City. Movement was east at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Western Birmingham, Hueytown, Fairfield, Dora, Pleasant Grove,
Midfield, Adamsville, Brighton, Graysville, Sylvan Springs,
Brookside, Mulga, Maytown, West Jefferson, Cardiff, Birmingham
Fairgounds, Gorgas Steam Plant, Edgewater, Ensley and Gorgas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3374 8692 3345 8686 3344 8723 3348 8722
      3358 8722 3361 8732 3368 8725
TIME...MOT...LOC 2110Z 264DEG 18KT 3367 8721 3364 8711 3358 8709 3349
8714 3347 8719

05
Special weather statement, Aug 8, 4:34 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT WED AUG 8 2018

ALZ024-082200-
Jefferson AL-
434 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maytown to Birmingham to near Splash
Adventure. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Gardendale, Irondale, Fairfield, Fultondale, Center
Point, Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton,
Lipscomb, Graysville and Sylvan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8661 3347 8666 3347 8667 3345 8668
      3345 8669 3343 8670 3343 8672 3342 8672
      3342 8675 3339 8676 3339 8678 3337 8678
      3336 8683 3333 8683 3334 8718 3351 8704
      3363 8709 3369 8675
TIME...MOT...LOC 2134Z 265DEG 24KT 3358 8702 3351 8690 3341 8705

05
Special weather statement, Aug 8, 4:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CDT WED AUG 8 2018

ALZ024>026-082230-
Jefferson AL-Shelby AL-St. Clair AL-
455 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leeds to Birmingham to Lipscomb. Movement was
east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Irondale,
Leeds, Moody, Fairfield, Chelsea, Fultondale, Center Point, Tarrant
and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8633 3339 8651 3317 8687 3322 8703
      3325 8703 3325 8706 3328 8707 3328 8709
      3329 8709 3329 8713 3331 8713 3359 8684
      3365 8651
TIME...MOT...LOC 2155Z 272DEG 13KT 3357 8655 3355 8676 3342 8693

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:05 PM CDTSpecial Weather StatementBMXDeKalb25 min
Aug 8, 3:36 PM CDTSpecial Weather StatementBMXWalker24 min
Aug 8, 3:52 PM CDTSpecial Weather StatementBMXJefferson23 min
Aug 8, 4:10 PM CDTSpecial Weather StatementBMXJefferson35 min
Aug 8, 4:34 PM CDTSpecial Weather StatementBMXJefferson26 min
Aug 8, 5:10 PM CDTAreal Flood AdvisoryBMXCherokee, Etowah2 hr
Aug 8, 5:19 PM CDTSpecial Weather StatementBMXShelby26 min
Aug 8, 5:28 PM CDTSpecial Weather StatementBMXShelby32 min
Aug 8, 5:30 PM CDTSpecial Weather StatementBMXCherokee30 min
Aug 8, 5:32 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Talladega118 min
Aug 8, 5:45 PM CDTSpecial Weather StatementBMXMarshall30 min
Aug 8, 5:56 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega34 min
Aug 8, 6:15 PM CDTSpecial Weather StatementBMXCalhoun30 min
Aug 8, 6:31 PM CDTSpecial Weather StatementBMXEtowah29 min
Aug 8, 6:44 PM CDTSpecial Weather StatementBMXCherokee, Etowah31 min
Aug 8, 6:53 PM CDTSpecial Weather StatementBMXLee37 min
Aug 8, 6:56 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah2 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.